Question

Hey Dr. McGowan,

Just got a call from my PCP who tells me my TSH level is at 66 which is extremely high. I'm sure my current Synthroid dosage of .088mcg will almost certainly be adjusted but is it likely I might have to switch from the Norvir to something else or do you think I might be able to get my TSH level in check while continuing with this HAART med (along with Truvada and Reyataz) which obviously is interfering with my current Synthroid dosage effectivness? Thanks for your response!

Answer

Thanks for your follow-up question. Norvir (ritonavir) can interfere with levothyroxine (synthroid) function. You are on a low dose of synthroid so it may be possible to adjust it to correct for the interaction. Your TSH levels will have to be closely monitored. Discontinuing the norvir would not be an option since you are on truvada and reyataz (because tenofovir, which is part of truvada will lower Reyataz blood levels and you need the norvir to balance it out and keep the Reyataz levels high enough to suppress the HIV). If the balance between the norvir and the synthroid cannot be met, then you will have to speak to your HIV care provider to reconfigure a regimen for you that does not contain norvir.

Good luck,

Joe